Amphetamine Overdose Symptoms and Treatment

  1. Article SummaryPrint
  2. Amphetamine Overdose Symptoms
  3. Emergency Room Treatment
  4. Treating Psychosis

If you've become addicted to amphetamines, recognizing overdose symptoms could save your life. For people who suspect they may have overdosed on amphetamines, seeking prompt medical attention is essential.

For people who regularly use amphetamines, rehabilitation is important. Currently, many people erroneously believe that full recovery from addiction to methamphetamine or other amphetamines is amphetamine-addictionimpossible. Research conducted by the Methamphetamine Treatment Project, which was funded by the U.S. Mental Health Services Administration, found that 60 percent of former methamphetamine users reported no methamphetamine use in the past month.

In fact, relapse rates for methamphetamine addicts are similar to the relapse rates of cocaine users. People who seek treatment have an excellent chance of staying clean without relapse. To discuss treatment options for amphetamine abuse, call 1-800-928-9139. Our helpline can also refer you to some of the best rehabilitation centers in your area.

Amphetamine Overdose Symptoms

Amphetamines are a class of drugs, which include methamphetamine and dextroamphetamine. If you experience any of the following signs of an overdose on amphetamine, seek medical attention immediately:

  • Seizures
  • Irregular heartbeat
  • Vomiting
  • Diarrhea
  • Nausea
  • Aggressiveness
  • Panic
  • Hallucinations
  • Restlessness
  • Confusion
  • Rapid breathing
  • Tremors

People using amphetamines should also note that even a small dose of the drug can elevate the heart rate and blood pressure, making it dangerous for people who have hypertension or heart disease. For people taking MAO inhibitors, amphetamine use can lead to potentially fatal complications. Certain HIV medications can also increase the chance of an overdose.

An overdose can also cause the following life-threatening complications:

  • Heart attack
  • Stroke
  • Renal failure
  • Severe hyperthermia

If you have become addicted to amphetamines and are afraid you might overdose, call 1-800-928-9139. We can refer you to addiction treatment centers that specialize in amphetamine abuse.

Emergency Room Treatment

People who experience amphetamine overdose symptoms should call an ambulance or go straight to an emergency room. Because there are no drugs that directly counteract amphetamines, emergency room treatments focus on managing the severe symptoms of an overdose. For example, hyperthermia is a common symptom and may be treated with an ice bath to help cool the body's temperature.

"People who experience amphetamine overdose symptoms should call an ambulance or go straight to an emergency room."If a patient experiences seizures, anticonvulsant drugs, preferably benzodiazepines, will be used. If there is no IV access, lorazepam or midazolam may be substituted. To prevent further seizures, a longer-acting drug, like phenobarbital, may be used. Addicts who have seizures are also at risk for intracranial hemorrhage and may require CT imaging.

Amphetamine use that leads to renal failure is often caused by rhabdomyolysis. To protect the kidneys, overdose patients may be aggressively treated with IV crystalloid. Medical professionals will also monitor the fluid input and output, overall renal function, and vital signs.

Hypertension in amphetamine overdose patients will first be treated with sedation. If the patient's blood pressure does not fall, vasodilators or beta blockers can be used to reverse hypertension caused by methamphetamine abuse. If a patient has a rapid heart rate and possible chest pains, nitroglycerin may be used if they also have elevated or even normal blood pressure.

If the patient does not develop any life-threatening amphetamine overdose symptoms, quiet observation in a medical setting may be all that is required. However, even if the overdose symptoms are minimal, your brain can still be damaged by amphetamine usage. The National Institute on Drug Abuse reports that up to 50 percent of the brain cells that produce dopamine can be damaged by prolonged exposure to even low amounts of methamphetamine.

Treating Psychosis

Many methamphetamine or other amphetamine overdoses present with psychosis. This means that patients are often dangerous and might injure themselves or medical staff members. Common symptoms are suspicion, agitation, and aggression. Other overdose patients may experience extreme panic or excitement.

To help medical staff, in 2006 the American College of Emergency Physicians published the following guidelines for administrating pharmaceuticals for agitated overdose patients:

  • Acutely agitated patients in an emergency setting can be given a benzodiazepine, such as lorazepam or midazolam or an antipsychotic, such as haloperidol or droperidol.
  • If time is of the essence to mitigate amphetamine overdose symptoms, droperidol is the better choice for sedation when compared to haloperidol. However, droperidol should be administered only when necessary. Currently the U.S. Food and Drug Administration notes that high doses of droperidol can cause sudden death in patients who may be at risk for experiencing a cardiac arrhythmia.
  • Combining benzodiazepine with haloperidol, rather than only using a single drug, may cause agitated patients to respond more quickly to amphetamine overdose treatment.
  • If a patient is cooperative yet still shows signs of agitation, an oral benzodiazepine, such as lorazepam, should be combined with an oral antipsychotic, such as risperidone.
  • If a patient has a known psychiatric illness that is often treated with antipsychotics, medical professionals are encouraged to use an antipsychotic for treatment. Both typical or atypical antipsychotics can help manage the agitation and act as the initial drug therapy for this type of patient.

Excellent medical care will help amphetamine overdose symptoms, but rehabilitation is the only permanent solution to preventing another overdose. Call 1-800-928-9139 to discuss the best rehabilitation centers for amphetamine abuse.

Factoids:

  • Taking certain HIV medications or antidepressants can increase your chance of overdosing on amphetamines.
  • Relapse rates for methamphetamine addicts are similar to the relapse rates of cocaine users.
  • The National Institute on Drug Abuse reports that up to 50 percent of the brain cells that produce dopamine can be damaged by prolonged exposure to even low amounts of methamphetamine.